De­pres­sion pills can sab­o­tage your love life

Daily Mail - - Good Health - The Pill That Steals Lives by Katinka Black­ford New­man (John Blake £8.99). See thep­illthat­steals.com By KATINKA BLACK­FORD NEW­MAN

Barely a day goes by when I don’t ut­ter a prayer of grat­i­tude that my ex­pe­ri­ence with an­tide­pres­sants didn’t end in my death or per­ma­nent dis­able­ment.

I’m one of the es­ti­mated 1 to 4 per cent of peo­ple who re­acts badly to se­lec­tive sero­tonin re­up­take in­hibitors (SSrI) an­tide­pres­sants, which in­clude Prozac, Seroxat, Cipramil and lus­tral.

By that, I don’t mean feel­ing a bit dizzy or not quite my­self: a small per­cent­age of us be­come de­pressed and sui­ci­dal.

My story, pre­vi­ously told in Good Health, started when I was pre­scribed the an­tide­pres­sant es­c­i­talo­pram for sleep­less nights while go­ing through a divorce.

Within hours, I be­came dan­ger­ously psy­chotic, hal­lu­ci­nat­ing that I’d killed my chil­dren. When I was taken to hospi­tal, doc­tors failed to spot I was suf­fer­ing an ad­verse drug re­ac­tion and gave me more pills. Over the course of a year, I be­came so ill I could barely leave the house.

By a stroke of luck, I was taken to an­other hospi­tal that took me off all five med­i­ca­tions I was on — and within weeks I was bet­ter, back at work as a film-maker and train­ing for a half marathon.

That was four years ago, and apart from night­mares and flash­backs, I’ve come out un­scathed and thank­ful to be alive.

re­cently, I’ve come across a group of peo­ple who have given me an­other rea­son to be grate­ful.

That’s be­cause — as a re­sult of tak­ing SSrIs — they can’t have sex and I can.

It’s not some­thing many peo­ple, or doc­tors, will talk about, but sex­ual dys­func­tion is a known side- ef­fect of SSrIs while you are tak­ing them.

Symp­toms can in­clude erec­tile dys­func­tion, in­abil­ity to or­gasm in women and gen­i­tal numb­ness.

around five mil­lion peo­ple in the UK take SSrIs, and 58 per cent of them could be ex­pe­ri­enc­ing th­ese kinds of sex­ual side-ef­fects, ac­cord­ing to one au­thor­i­ta­tive study, pub­lished in the Jour­nal of Clin­i­cal Psy­chi­a­try in 2001.

re­garded as one of the most thor­ough stud­ies on the sub­ject, this an­a­lysed the in­ci­dence of an­tide­pres­sant-re­lated sex­ual dys­func­tion in more than 1,000 out­pa­tients, all of whom had nor­mal sex­ual func­tion be­fore be­ing treated. (re­searchers looked at some of the most pop­u­lar SSrIs, in­clud­ing flu­ox­e­tine, bet­ter known by the brand name Prozac).

DavIdHealy, pro­fes­sor of psy­chi­a­try at Cardiff Univer­sity, be­lieves the true fig­ure of sex­ual dys­func­tion on SSrIs is far higher. ‘Most peo­ple will ex­pe­ri­ence some de­gree of gen­i­tal numb­ing 30 min­utes af­ter tak­ing a pill,’ he says.

Why might SSrIs do this? Pro­fes­sor Healy’s the­ory is they damage nerve cells in the spinal cord linked to the gen­i­tal area.

‘ We know, when tested on an­i­mals, they cause nerve cells in the spinal cord to dis­in­te­grate.’

dur­ing my year on an­tide­pres­sants, sex was the last thing on my mind. I would guess that it was also the last thing on any­one else’s mind who met me at the time, as the med­i­ca­tions had made me an over­weight, drib­bling wreck, un­able to fin­ish a sen­tence.

af­ter I came off my five dif­fer­ent med­i­ca­tions, the re­birth of emo­tions was over­whelm­ing. But it took a month for my in­ter­est in sex to come back and for me to be my old self again.

I was one of the lucky ones, as the ef­fect on sex­ual func­tion can last even af­ter you’ve stopped tak­ing an­tide­pres­sants. Post SSrI Sex­ual dys­func­tion (PSSd), as it is known, is ex­actly what it says it is. Both men and women can be af­fected, and it can go on for weeks, months, years or, in some cases, in­def­i­nitely.

Pro­fes­sor Healy, who runs a web­site where peo­ple re­port ad­verse drug ef­fects ( rxisk.org), says he is con­tacted by many pa­tients who have ex­pe­ri­enced th­ese symp­toms.

Sex­ual dys­func­tion is not some­thing that many peo­ple are able to dis­cuss, but 39-year- old Kevin Ben­nett, from County durham, has bravely de­cided to speak out on be­half of suf­fer­ers of PSSd.

His story be­gan in 1996 when he was 18. His par­ents in­sisted he saw a doc­tor be­cause he had dropped out of school, de­cid­ing not to con­tinue with his a-lev­els.

Kevin’s GP pre­scribed Prozac to re­duce his anx­i­ety, in the hope he would then re­turn to his stud­ies. Within four days, Kevin was to­tally im­po­tent. ‘I was sur­prised the drug was pow­er­ful enough to cause im­po­tence, be­cause I thought this was a prob­lem that af­fected el­derly men.

‘How­ever, I wasn’t in a re­la­tion­ship, and I wasn’t par­tic­u­larly con­cerned as I believed it was a tem­po­rary side-ef­fect.’

There were other prob­lems: Kevin be­came for­get­ful and drowsy dur­ing the day. His GP, think­ing th­ese were a sign of de­pres­sion, dou­bled his med­i­ca­tion.

Things didn’t im­prove, and by then Kevin had de­cided to train as a cen­tral heat­ing en­gi­neer. af­ter four months, Prozac had been of no ben­e­fit so he went cold turkey.

In the next few weeks, Kevin’s drowsi­ness dis­ap­peared but there was no im­prove­ment in his sex­ual func­tion­ing. ‘When weeks be­came months, I be­came con­cerned.’ His first sex­ual en­counter, a few months af­ter quit­ting Prozac, was an em­bar­rass­ing dis­as­ter.

a year later, in 1997, when there was no sign of im­prove­ment. Kevin wrote to the drug man­u­fac­turer, eli lilly, asking for ad­vice.

They wrote back say­ing Prozac was not the cause of the prob­lem, and there­fore he should con­sult his GP about it. (Since 2011, the prod­uct in­for­ma­tion has car­ried a warn­ing that symp­toms of sex­ual dys­func­tion oc­ca­sion­ally per­sist af­ter dis­con­tin­u­a­tion of Prozac treat­ment). Kevin’s GP in­sisted his im­po­tence must by psy­cho­log­i­cal, as­sur­ing him that he’d be fine once he was in a re­la­tion­ship.

Kevin went on to try to have re­la­tion­ships but they were al­ways in­hib­ited by his im­po­tence.

‘Girls found it hard to ac­cept that I was at­tracted to them but im­po­tent, and took it per­son­ally, so re­la­tion­ships of­ten fiz­zled out.’ In 2002, Kevin be­came in­volved in a long-term re­la­tion­ship with a girl who was very un­der­stand­ing, but the fact re­mained they had vir­tu­ally no sex life.

Kevin finally per­suaded his GP to refer him to a spe­cial­ist, and over the next 18 months he saw two urol­o­gists, a ra­di­ol­o­gist, a neu­rol­o­gist and an en­docri­nol­o­gist. Tests, in­clud­ing ul­tra­sounds and blood flow mea­sure­ments, showed that ev­ery­thing was work­ing nor­mally.

The spe­cial­ists con­cluded that it must be the Prozac that was the cause, and Kevin was ad­vised that the best course of ac­tion was in­jec­tion ther­apy, whereby he in­jects a mus­cle re­lax­ant just be­fore in­ter­course.

at the age of 27, Kevin was able to have sex for the first time.

The draw­back is that sex has to be a planned event and erec­tions can last hours — ‘but hav­ing sex at all is an im­prove­ment’.

Ten years later, his con­di­tion hasn’t im­proved. ‘It’s hu­mil­i­at­ing,’ he says. ‘What I find hard to ac­cept is how I be­came im­po­tent.’

Kevin was so an­gry that in 2007 he flew to the U.S. to give a talk to health pro­fes­sion­als about his ex­pe­ri­ence. One of the re­ac­tions from doc­tors was that pa­tients would be re­luc­tant to take SSrIs if they knew it might af­fect their sex lives per­ma­nently.

‘I was as­ton­ished that doc­tors could ac­tu­ally think it’s OK not to warn peo­ple,’ says Kevin.

HealSO asked the UK’s Medicines and Health­care prod­ucts reg­u­la­tory author­ity (MHra) if they had other cases three weeks ago. They re­sponded, say­ing there had been 1,420 re­ported cases of sex­ual dys­func­tion, with 290 per­sist­ing af­ter the drug was stopped.

It may not sound much, but the num­ber of peo­ple who re­port ad­verse side-ef­fects through the MHra sys­tem is a tiny frac­tion of those af­fected.

an­other prob­lem, when peo­ple ex­pe­ri­ence sex­ual side-ef­fects, is that doc­tors can put this down to the men­tal ill­ness the drugs are sup­posed to treat.

Of course, sex­ual in­dif­fer­ence and loss of li­bido are symp­toms of de­pres­sion, but any­one who has ex­pe­ri­enced the gen­i­tal numb­ness caused by an an­tide­pres­sant knows this is not psy­cho­so­matic.

To get an idea of the im­pact this side-ef­fect can have, you only have to look at some of the post­ings on the in­ter­net sup­port group SSrI­sex that has 3,800 mem­bers, all suf­fer­ing from PSSd.

The most sober­ing post is the note of a 28-year- old who killed him­self in Oc­to­ber 2010. He wrote: ‘I love life very much . . . and this has been very dif­fi­cult on ev­ery­one. I can­not ex­press how sorry I am about this de­ci­sion, I am too scared to live a life in im­po­tence and dis­abil­ity. do not let them con­vince you that this is just de­pres­sion. Th­ese drugs are the prob­lem. end of the story.’

a spokesman for eli lilly said: ‘There is noth­ing more im­por­tant to [us] than the safety of our medicines. any med­i­cal is­sues about flu­ox­e­tine have been ad­dressed in our data sub­mis­sions to reg­u­la­tors and in sci­en­tific jour­nals and con­fer­ences for more than 20 years.’

Pic­ture: SHUTTERSTOCK

Newspapers in English

Newspapers from UK

© PressReader. All rights reserved.